Alert archive / New Mexico / High Wind Warnings in 2024
High Wind Warning 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Nov 3, 2024, 11:19 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Nov 4, 2024, 2:00 AM MST. It was in force for 18 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 3, 2024, 11:19 AM MST (18:19 UTC)
- In effect from
- Nov 4, 2024, 2:00 AM MST
- Expired
- Nov 4, 2024, 8:00 PM MST
- In force
- 18 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 4, 10:18 AM MST | NON-TSTM WND GST 58 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
| Nov 4, 11:38 AM MST | NON-TSTM WND GST 61 | 3 Nnw Pine Springs, TX | Mesonet station GDBT2 The Bowl. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1575 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.4
The text
As transmitted.
827 WWUS74 KMAF 031819 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1119 AM MST Sun Nov 3 2024 NMZ027-TXZ270-271-040230- /O.NEW.KMAF.HW.W.0025.241104T1700Z-241105T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Pine Springs, and Guadalupe Mountains National Park 1119 AM MST Sun Nov 3 2024 /1219 PM CST Sun Nov 3 2024/ ...HIGH WIND WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ TO 8 PM MST /9 PM CST/ MONDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 10 AM MST /11 AM CST/ to 8 PM MST /9 PM CST/ Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ James DeBerry
4 follow-up statements
109 WWUS74 KMAF 031821 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1121 AM MST Sun Nov 3 2024 NMZ027-TXZ270-271-040230- /O.CON.KMAF.HW.W.0025.241104T1700Z-241105T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Pine Springs, and Guadalupe Mountains National Park 1121 AM MST Sun Nov 3 2024 /1221 PM CST Sun Nov 3 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ TO 8 PM MST /9 PM CST/ MONDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 10 AM MST /11 AM CST/ to 8 PM MST /9 PM CST/ Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ272-273-277-278-040230- /O.NEW.KMAF.WI.Y.0020.241104T1700Z-241105T0300Z/ Van Horn and Highway 54 Corridor-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Van Horn, Fort Davis, and Alpine 1221 PM CST Sun Nov 3 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM CST MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Davis Mountains, Davis Mountains Foothills, and Van Horn and Highway 54 Corridor, and Eastern Culberson County County. * WHEN...From 11 AM to 9 PM CST Monday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution when driving as blowing dust may reduce visibility. && $$ James DeBerry
505 WWUS74 KMAF 040752 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1252 AM MST Mon Nov 4 2024 NMZ027-TXZ270-271-050300- /O.CON.KMAF.HW.W.0025.241104T1700Z-241105T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 1252 AM MST Mon Nov 4 2024 /152 AM CST Mon Nov 4 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 10 AM MST /11 AM CST/ this morning to 8 PM MST /9 PM CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ272-273-277-278-050300- /O.CON.KMAF.WI.Y.0020.241104T1700Z-241105T0300Z/ Van Horn and Highway 54 Corridor-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Van Horn, Alpine, and Fort Davis 152 AM CST Mon Nov 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Davis Mountains, Davis Mountains Foothills, and Van Horn and Highway 54 Corridor, and Eastern Culberson County County. * WHEN...From 11 AM this morning to 9 PM CST this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution when driving as blowing dust may reduce visibility. && $$ Devin Chehak
394 WWUS74 KMAF 040851 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 151 AM MST Mon Nov 4 2024 NMZ027-TXZ270-271-050300- /O.EXT.KMAF.HW.W.0025.241104T0900Z-241105T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 151 AM MST Mon Nov 4 2024 /251 AM CST Mon Nov 4 2024/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ272-273-277-278-050300- /O.EXT.KMAF.WI.Y.0020.241104T0900Z-241105T0300Z/ Van Horn and Highway 54 Corridor-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Van Horn, Alpine, and Fort Davis 251 AM CST Mon Nov 4 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Davis Mountains, Davis Mountains Foothills, and Van Horn and Highway 54 Corridor, and Eastern Culberson County County. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution when driving as blowing dust may reduce visibility. && $$ Devin Chehak
602 WWUS74 KMAF 041907 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1207 PM MST Mon Nov 4 2024 NMZ027-TXZ270-271-050300- /O.CON.KMAF.HW.W.0025.000000T0000Z-241105T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 1207 PM MST Mon Nov 4 2024 /107 PM CST Mon Nov 4 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-050300- /O.EXA.KMAF.WI.Y.0020.000000T0000Z-241105T0300Z/ Eddy County Plains- Including the cities of Carlsbad, Carlsbad Caverns NP, and Artesia 1207 PM MST Mon Nov 4 2024 ...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Eddy County Plains. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ272-273-277-278-050300- /O.CON.KMAF.WI.Y.0020.000000T0000Z-241105T0300Z/ Van Horn and Highway 54 Corridor-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Fort Davis, Alpine, and Van Horn 107 PM CST Mon Nov 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Davis Mountains, Davis Mountains Foothills, and Van Horn and Highway 54 Corridor, and Eastern Culberson County County. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution when driving as blowing dust may reduce visibility. && $$ Brian Curran
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 3, 10:01 AM MST, 1 hour 18 minutes earlier. Its key messages:
- Updated at 1059 AM CST Sun Nov 3 2024
- A low to medium (20 - 50 percent) probability of severe thunderstorms with large hail, damaging winds, frequent lightning, very heavy rain, and an isolated tornado Sunday morning and again late Sunday evening over the eastern Permian Basin of west Texas.
Area forecast discussion, Nov 3, 10:01 AM MST, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1101 AM CST Sun Nov 3 2024 ...New AVIATION... .KEY MESSAGES... Updated at 1059 AM CST Sun Nov 3 2024 - A low to medium (20 - 50 percent) probability of severe thunderstorms with large hail, damaging winds, frequent lightning, very heavy rain, and an isolated tornado Sunday morning and again late Sunday evening over the eastern Permian Basin of west Texas. && .SHORT TERM... (Today through Monday afternoon) Issued at 223 AM CST Sun Nov 3 2024 A lull in our active weather continues through the early morning as the bulk of shower and thunderstorm activity has moved to the east of our area. Temperatures remain mild across our eastern portions of the area as a relatively more moist airmass hangs on, while cooler temperatures are expected in the drier air to the west. Low 60s are maintained across the eastern Permian Basin and Lower Trans Pecos with 50s to the west this morning. By late morning, a dryline/surface trough is expected to sharpen up across the eastern Permian Basin. This is as a result of another leading impulse in the broader trough ejecting into the plains. Thunderstorms are expected along this boundary during the late morning as this impulse moves through. This should quickly congeal into a line of thunderstorms that rapidly exits our area to the east. A limited threat of large hail and damaging wind may briefly exist with this activity. Otherwise, the remainder of today should be warm and dry with temperatures climbing well into the 70s with even some 80s returning to the area. Widespread sunshine will also make a return to the bulk of our region this afternoon. Tonight should be last of the unsettled weather from this weather system. As the base of the main trough approaches our region, moisture quickly returns back into eastern portions of the area. At the same time, the developing surface low advances a Pacific Front to the east. A line of thunderstorms is expected to quickly develop once these two features meet. At this time, the most likely intersection point should be somewhere between Midland and Big Spring. Once this line of thunderstorms forms, large hail and damaging winds may be possible with the strongest thunderstorms. In addition to the thunderstorms across the east, a few light showers are possible under the advancing trough as it moves overhead. By Monday morning our area should begin to dry out as the trough progresses towards the east. This brings cooler temperatures in the upper 40s and low 50s to much of the area to start the day. With the base of the trough moving through, elevated west winds are expected across much of the area. On top of the breezy conditions, cooler temperatures mainly in the 60s filter into our area as we continue to dry out. This marks the end of the unsettled weather for now. -Chehak && .LONG TERM... (Monday night through Saturday) Issued at 223 AM CST Sun Nov 3 2024 A cold front should be sagging south through the southern Great Plains to start the extended forecast period. This ushers in much cooler temperatures into our neck of the woods. A chilly start on Tuesday can be expected with many locations falling into the 30s to low 40s. Temperatures do recover nicely by afternoon with widespread 60s and low 70s for much of the area under sunny skies. Temperatures remain cooler Wednesday morning, though southerly winds limit the chill of the previous morning. Temperatures in the 40s are likely to start the day on Wednesday. Warmer temperatures return by Wednesday afternoon as many climb back through the 70s with even some low 80s. Our next weather maker is set to arrive by late week. Unlike the current system, a leading shortwave impulse pushes a cold front through the region ahead of the main trough. What this results in is cooler and cloudier weather within the post frontal airmass. Afternoon temperatures will remain largely in the 60s to low 70s as a result each afternoon. On the bright side, the approaching trough digging into the Four Corners should provide plenty of ascent over the cold front in support of shower and thunderstorm development for areas along and north of the Trans Pecos. With this being largely post frontal precipitation, more garden variety showers and thunderstorms can be expected. This is welcomed after our recent round of severe weather. By next weekend, temperatures begin to warm as our region dries out with the departure of this second trough. -Chehak && .AVIATION... (18Z TAFS) Issued at 1059 AM CST Sun Nov 3 2024 VFR conditions will prevail next 24 hours, with plenty of high clouds. Return flow will veer overnight, becoming westerly, increasing, and becoming gusty by late morning Monday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 82 55 71 42 / 0 40 0 0 Carlsbad 75 51 63 38 / 0 30 10 0 Dryden 87 58 79 49 / 0 0 0 0 Fort Stockton 85 53 71 41 / 0 0 0 0 Guadalupe Pass 66 44 54 37 / 0 30 10 0 Hobbs 74 49 62 36 / 0 30 10 0 Marfa 75 47 61 33 / 0 10 0 0 Midland Intl Airport 79 54 68 41 / 0 20 0 0 Odessa 80 54 68 41 / 0 20 0 0 Wink 82 54 68 39 / 0 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....91 AVIATION...44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 3, 11:21 AM MST | Wind Advisory | MAF | Eddy | 33 hr |
| Nov 2, 6:44 PM MDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 61 min |
| Nov 2, 7:36 PM MDT | Severe Thunderstorm Warning | MAF | Andrews | 54 min |
| Nov 2, 7:41 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 64 min |
| Nov 2, 9:24 PM MDT | Special Weather Statement | MAF | Scurry | 51 min |
| Nov 2, 9:25 PM MDT | Special Weather Statement | MAF | Howard | 50 min |
Nearby
High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.